MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PUMLONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PUMLONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 06/18/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the edwards field clinical specialist, a staged alterra case was planned and performed.The procedure was successful without complication and yielded an excellent placement of the alterra pre-stent on this 20-year-old female with an original diagnosis of pulmonary stenosis, status post balloon valvuloplasty.The procedure was completed, and the patient was returned to pacu.Completion of sapien 3 valve placement was scheduled in three months.The patient came in for follow up approximately one month later and had a large pericardial effusion.A ct was performed showing the struts were extravascular in both the main pulmonary artery and right ventricular outflow tract.She was stable so the physician was thinking of watching her and then deciding to drain.The physician brought the patient to the cath lab the next day and performed pericardiocentesis, yielding 650cc of serosanguineous fluid.The drain was left in place to see if there would be further accumulation, and as of the next morning, there was an additional 58cc of drainage.The patient remained in the hospital and was stable.5 days after the pericardiocentesis, there was no more effusion, the drain was taken out, and the patient was discharged home.There appeared to be thrombus near the pulmonary artery bifurcation.The physician believes this is where the "perforation" occurred, and states, "the thrombus sealed the injury".The patient has a genetic diagnosis of ehlers danlos syndrome/mast cell disease.This condition may affect the skin, joints, and vasculature; the physician states that this may be a contributing factor, as the tissue is likely to be more friable in patients with this finding.Additionally, the staged completion will be pushed out to a later date.The physician plans to complete the procedure but is considering options for treatment as she receives feedback from peers.
 
Additional Manufacturer Narrative
Updated section h6- type of investigation, findings, and conclusions.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.An imagery review was conducted, and the following was observed: most apices on the inflow are classified as type 1a penetration.A concerning cavity was identified on ct imaging, likely representing the site of a type 3 penetration with a thrombus sealing off the associated effusion.Additionally, the 3mensio review did not reveal any relevant information regarding alterra's present penetration.The complaint for prestent penetration was confirmed based on the evaluation of the imagery provided and information available to date.Any updates or additional findings will be submitted in accordance with fda reporting requirements.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.Additionally, a review of ifu/training materials revealed no deficiencies.Per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.However, in this case a category 3 device penetration occurred and led to a pericardial effusion and required surgical intervention to remove the stent.A review of the procedural imagery revealed that most apices on the inflow were classified as type 1a penetration.Additionally, a concerning cavity was identified on ct imaging, likely representing the site of a type 3 penetration with a thrombus sealing off the associated effusion.In such conditions, it may be related to a combination of patient anatomy and prestent's design, which features outward flared/pointed apices and exerts chronic outward force to ensure proper retention in various and challenging patient anatomies.It likely has resulted in a category 3 penetration.In addition, per a technical summary, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.The investigation in a product risk assessment demonstrated that design of prestent in combination with canted positioning in the anatomy can result in an apex penetration.As such, available information suggests that patient factors (tissue fragility), in addition to the prestent's design, may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
 
Additional Manufacturer Narrative
Updated section b5.
 
Event or Problem Description
As reported by the edwards field clinical specialist, a staged alterra case was planned and performed.The procedure was successful without complication and yielded an excellent placement of the alterra pre-stent on this 20-year-old female with an original diagnosis of pulmonary stenosis, status post balloon valvuloplasty.The procedure was completed, and the patient was returned to pacu.Completion of sapien 3 valve placement was scheduled in three months.The patient came in for follow up approximately one month later and had a large pericardial effusion.A ct was performed showing the struts were extravascular in both the main pulmonary artery and right ventricular outflow tract.She was stable so the physician was thinking of watching her and then deciding to drain.The physician brought the patient to the cath lab the next day and performed pericardiocentesis, yielding 650cc of serosanguineous fluid.The drain was left in place to see if there would be further accumulation, and as of the next morning, there was an additional 58cc of drainage.The patient remained in the hospital and was stable.5 days after the pericardiocentesis, there was no more effusion, the drain was taken out, and the patient was discharged home.There appeared to be thrombus near the pulmonary artery bifurcation.The physician believes this is where the "perforation" occurred, and states, "the thrombus sealed the injury".The patient has a genetic diagnosis of ehlers danlos syndrome/mast cell disease.This condition may affect the skin, joints, and vasculature; the physician states that this may be a contributing factor, as the tissue is likely to be more friable in patients with this finding.Additionally, the staged completion will be pushed out to a later date.The physician plans to complete the procedure but is considering options for treatment as she receives feedback from peers.Per update received, the patient returned to the cath lab for completion of the staged alterra procedure that was performed 8 months ago.The patient anatomy (rvot/mpa) was interrogated with ice, intravascular ultrasound, and angiography- there was no pericardial effusion noted.Alterra appeared stable and well apposed to the anatomy, therefore a sapien 3 valve was mounted on the pulmonic delivery system and was effortlessly advanced over a lunderquist wire (dlpa) and delivered at nominal volume to the waist of alterra, 60/40 positioning.Post procedure ice and intravascular ultrasound was performed and a well placed thv with no evidence of regurgitation was observed, functioning normally with good coaptation.Additionally, there was no evidence of pericardial effusion at completion.Post procedure hemodynamics were not performed.Rfv (large-bore) access site was closed utilizing perclose and case was completed.Patient returned to the pacu in stable condition.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PUMLONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22463976
Report Number2015691-2025-05585
Device Sequence Number9231281
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)251001(11)230927
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2025
Device Model Number29AP4045A
Device Catalogue NumberN/A
Device Lot Number65998587
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Supplement Date Received by Manufacturer08/20/2025
01/20/2026
Initial Report FDA Received Date07/09/2025
Supplement Report FDA Received Date08/21/2025
01/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age20 YR
Patient SexFemale